Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 86, NWS Blacksburg, VA

June 1, 2002Stokes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 1, 2002, 3:23 PM EDT for Stokes County, North Carolina. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 2002, 3:23 PM EDT (19:23 UTC)
Expired
Jun 1, 2002, 4:00 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Stokes County, NC

What was reported inside it

TimeReportWhereRemark
Jun 1, 3:50 PM EDTHail 0.75Sandy Ridge, NC
Jun 1, 3:55 PM EDTHail 2.25King, NC
Jun 1, 4:10 PM EDTHail 1.5Danbury, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

527 
WUUS51 KRNK 011923
SVRRNK
NCC169-012000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT SAT JUN 1 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 400 PM EDT.

* AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF KING...MOVING SOUTHEAST AT 15
  MPH.

HAIL UP TO QUARTER SIZE CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 400 PM EDT INCLUDE
  KING...
  DANBURY...
  SANDY RIDGE...
  WALNUT COVE...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

05

LAT...LON 3653 8040 3630 8049 3614 8011 3649 8005

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:11 PM EDT, 12 minutes earlier.

Area forecast discussion, Jun 1, 3:11 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
311 PM EDT SAT JUN 1 2002

HAD NICKEL SIZED HAIL IN ROANOKE WITH A VIL OF 63 BACK EDGE OF MCS
JUST SOUTH OF HTS. PCPN WILL STILL BE IN MY WRN FA AT ZONE ISSUANCE
SO PLAN ON HAVING PCPN IN EARLY.

SHORT RANGE...
NOTHING MUCH UPSTREAM ATTM...SO NOT
TOO CONFIDENT THAT ANYTHING WILL MOVE IN LATE TONIGHT.

APPEARS BETTER CONCENTRATION OF CONVECTION WILL BE FURTHER WEST ON
SUNDAY...BUT WE REMAIN UNSTABLE ENOUGH TO KEEP SCATTERED TSRA IN THE
WEST...SLIGHT EAST DUE TO DOWNSLOPE.

THE WAY THE 8H THETA SETS UP SUNDAY NIGHT...BRINGS MORE OF A CONCERN
FOR AN MCS TREKKING THROUGH MY FA...ESPECIALLY WEST AND NORTH. WEDGE
LIFTS OUT MONDAY...WITH SCATTERED CONVECTION EXPECTED...AND FLOW
GOING MORE WEST. WILL KEEP CHANCE IN THROUGH MONDAY NIGHT...LOWERED
TEMPS SLIGHTLY MONDAY DUE TO WEDGE AND PSBL CLOUDINESS WITH MCS
DEBRIS.

EXTENDED...

KEEPING CHANCE OF SHRA/TSRA BASED ON LATEST MODEL DATA SLOWING THE
MAIN FNTL SYS DOWN LATE THIS WEEK...AND IN LINE WITH HPC/S THINKING.
LOOKS LIKE BEST CHANCE WILL BE THU-SAT...WITH MAINLY DIURNAL
ACTIVITY TUE-WED.

PRELIM NUMBERS ONLY
FCSTID = 5
ROA   69  88  65  83 /  10  20  30  40
LYH   66  88  63  81 /   0  10  30  30
DAN   67  93  66  86 /   0  10  20  30
BLF   63  82  61  78 /  30  30  50  40
LWB   61  79  56  78 /  30  30  50  40
BCB   63  84  61  81 /  20  30  30  40
TNB   61  82  61  82 /  30  40  30  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Special weather statement, Jun 1, 11:23 AM EDT, 4 hours before
NCZ001-002-018-VAZ007-009>013-015-WVZ042>045-012100-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1123 AM EDT SAT JUN 1 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST WEST VIRGINIA...
FAR SW VIRGINIA...AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON IN THE
WESTERN SLOPES AREAS FROM AROUND HINTON WEST VIRGINIA...SOUTHWARD
THROUGH THE BLUEFIELD...TAZEWELL AND MARION AREAS...AND ON INTO
WESTERN SECTIONS OF GRAYSON...ASHE AND WATAUGA COUNTIES.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP WEST OF THE
MOUNTAINS THIS AFTERNOON...AND THEN TRACK RAPIDLY SOUTHEAST INTO
SOUTHERN WEST VIRGINIA...FAR SOUTHWEST VIRGINIA AND THE NORTHERN
MOUNTAINS OF NORTH CAROLINA.  THE MAIN THREAT OF SEVERE WEATHER FROM
THESE STORMS WOULD BE DAMAGING WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:35 PM EDTSevere Thunderstorm WarningRNKCaswell55 min
Jun 1, 3:41 PM EDTSevere Thunderstorm WarningRNKRockingham49 min
Jun 1, 4:05 PM EDTSevere Thunderstorm WarningRNKStokes25 min
Jun 1, 4:41 PM EDTSevere Thunderstorm WarningRNKYadkin34 min
Jun 1, 6:05 PM EDTSevere Thunderstorm WarningRNKAshe55 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.